Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 15, NWS San Angelo, TX

April 12, 2020Concho County, McCulloch County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 12, 2020, 3:50 AM CDT for Concho County, McCulloch County, Texas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2020, 3:50 AM CDT (08:50 UTC)
Expired
Apr 12, 2020, 4:15 AM CDT
In force
25 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Concho County, TX, McCulloch County, TX

The radar

The San Angelo radar (KSJT), 93 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 4:15 AM CDTTSTM WND DMG2 Nw Melvin, TXWIND OVERTURNED TRUCK AND CATTLE FEEDER, FENCE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 1:59 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.8 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3028 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3028 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
4.8
Supercell composite
23.5

Open this sounding in Storm Lab

The text

As transmitted.

852 
WFUS54 KSJT 120850
TORSJT
TXC095-307-120915-
/O.NEW.KSJT.TO.W.0015.200412T0850Z-200412T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
350 AM CDT Sun Apr 12 2020

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Northwestern McCulloch County in west central Texas...
  Southeastern Concho County in west central Texas...

* Until 415 AM CDT.
    
* At 350 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Eden, or 18 miles north of Menard, moving
  northeast at 50 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Melvin around 400 AM CDT.
  Salt Gap around 405 AM CDT.
  Pear Valley around 410 AM CDT.
  Lohn around 415 AM CDT.

Other locations impacted by this tornadic thunderstorm include Us-
83 Near The Menard-Concho County Line, The Intersection Of Us-
87 And Ranch Road 2134 and Fife.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3120 9928 3109 9979 3109 9982 3119 9984
      3144 9949 3142 9947 3145 9944 3147 9945
      3147 9944 3144 9938
TIME...MOT...LOC 0850Z 245DEG 42KT 3118 9974 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

SK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 12, 3:15 AM CDT, 35 minutes earlier.

Area forecast discussion, Apr 12, 3:15 AM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
315 AM CDT Sun Apr 12 2020

.SHORT TERM...
(Today and Tonight)

Scattered to numerous showers and thunderstorms will continue
through the early morning hours, with most of the activity moving
east of the area by daybreak as a Pacific cold front moves across
the region. West winds will increase to 15 to 25 mph, with higher
gusts, by mid to late morning. Highs today will be in the upper 70s
to lower 80s. A strong cold front will move into the Big Country by
mid to late afternoon, eventually making it to Interstate 10 by mid
evening. Gusty north winds of 15 to 20 mph along with much colder
temperatures can be expected behind the front. Overnight low
temperatures will be in the mid to upper 30s for most locations.
Wind chill values by sunrise will be in the mid 20s to lower 30s,
which will be a significant change from todays temperatures.

.LONG TERM...
(Monday through Saturday)

Much cooler weather expected Monday and Tuesday as post-frontal
cold air advection occurs from the northeast and surface high
pressure builds into the region. Expect highs Monday and Tuesday only
in the low to mid 50s in the Big Country, upper 50s/low 60s in
the Concho Valley/Heartland, and low to mid 60s in the I-10
corridor. With mostly clear skies and weak winds Monday night and
Tuesday night, radiational cooling will be enhanced, allowing lows
to fall into the low to mid 30s in the Big Country, and mid to
upper 30s elsewhere.

Southerly low level flow returns during the day Wednesday as a
surface and 850 mb ridge moves to our east, which should allow for
some warming, with highs in the low to upper 60s, and lows
Wednesday night in the low to mid 40s. More significant warming
expected Thursday as warm south flow continues and the 850 mb
thermal ridge strengthens. Expect highs Thursday in the mid to
upper 70s.

Another cold front may move through on Friday, but it doesn't
appear strong enough to bring much of a cool down at the moment.
Another upper level trough will approach from the west on
Saturday, with the GFS deeper and wetter than the ECMWF which
doesn't show much of any rain. Am keeping the forecast dry for
now, except for our extreme eastern counties where a slight
chance of thunderstorms exists.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 77  35  54  36 /   0   0   0   5
San Angelo 	 80  38  61  38 /   0   0   0   0
Junction 	 79  40  64  40 /   0   0   0   0
Brownwood 	 77  36  58  36 /   5   0   0   0
Sweetwater 	 77  35  54  36 /   0   0   0   5
Ozona      	 80  40  66  41 /   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Daniels
LONG TERM...SJH
Hazardous weather outlook, Apr 12, 3:40 AM CDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
340 AM CDT Sun Apr 12 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-130845-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
340 AM CDT Sun Apr 12 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Expect strong severe thunderstorms early this morning. Hazards
include tornadoes, very large hail, damaging winds, and ever-
present deadly lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested for early this morning. Please
relay any information about observed weather to the NWS while
following all local, state and CDC guidelines.

In the hours before

Special weather statement, Apr 12, 2:20 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service San Angelo TX
220 AM CDT Sun Apr 12 2020

TXZ049-113-120800-
Fisher TX-Jones TX-
220 AM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JONES AND NORTHERN
FISHER COUNTIES UNTIL 300 AM CDT...

At 220 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hobbs, or 16 miles east of Snyder, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Rotan around 240 AM CDT.

Other locations impacted by this storm include Hitson.

LAT...LON 3296 10002 3291 9996 3258 10066 3296 10065
TIME...MOT...LOC 0720Z 227DEG 34KT 3277 10064

Daniels
Special weather statement, Apr 12, 2:40 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service San Angelo TX
240 AM CDT Sun Apr 12 2020

TXZ064-065-071-072-076-120830-
Irion TX-Tom Green TX-Crockett TX-Coke TX-Sterling TX-
240 AM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COKE...SOUTHERN
STERLING...NORTHWESTERN TOM GREEN...EASTERN CROCKETT AND IRION
COUNTIES UNTIL 330 AM CDT...

At 240 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Sterling City to 10 miles
north of Terrell County Gas Plant. Movement was east at 30 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Sterling City around 300 AM CDT.
  Broome around 320 AM CDT.
  Water Valley around 330 AM CDT.

Other locations impacted by these storms include The Intersection Of
Us 190 And Highway 163, The Intersection Of Ranch Road 2083 And
Highway 405, I-10 Near The Crockett-Pecos County Line, Us-
87 Near The Coke-
Tom Green County Line, Ft Lancaster, The Intersection Of I-
10 And Highway 405 and The Intersection Of I-10 And Highway 290.

A Tornado Watch remains in effect until 800 AM CDT for west central
Texas.

LAT...LON 3041 10173 3047 10173 3047 10169 3055 10165
      3062 10166 3066 10177 3076 10183 3108 10166
      3108 10127 3177 10127 3188 10121 3188 10055
      3034 10136
TIME...MOT...LOC 0740Z 273DEG 26KT 3178 10117 3052 10189

Daniels
Local storm report, Apr 12, 2:58 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
258 AM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 AM     HAIL             ELDORADO                30.86N 100.60W
04/12/2020  E1.00 INCH       SCHLEICHER         TX   AMATEUR RADIO

            NICKEL TO QUARTER SIZE HAIL REPORTED.

&&

SJH
Special weather statement, Apr 12, 3:22 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service San Angelo TX
322 AM CDT Sun Apr 12 2020

TXZ049-054-065-066-127-120900-
Runnels TX-Fisher TX-Nolan TX-Coke TX-Taylor TX-
322 AM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR COKE...NOLAN...SOUTH CENTRAL
FISHER...SOUTHWESTERN TAYLOR AND NORTHWESTERN RUNNELS COUNTIES UNTIL
400 AM CDT...

At 321 AM CDT, Doppler radar was tracking a strong thunderstorm near
E.V. Spence Reservoir Near Paint Creek Recreation Area, or 7 miles
southwest of Robert Lee, moving northeast at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  E.V. Spence Reservoir Near Paint Creek Recreation Area around 325
  AM CDT.
  Robert Lee around 330 AM CDT.
  Bronte around 345 AM CDT.
  Fort Chadbourne around 355 AM CDT.
  Wingate, Happy Valley and Hylton around 400 AM CDT.

Other locations impacted by this storm include Shep, Wilmeth, Lake
Sweetwater, Drasco, Pumphrey, The Intersection Of Highway 208 And
Ranch Road 2662, The Intersection Of Highway 158 And Ranch Road 2059,
Lake Winters Lake, Camp Butman and The Intersection Of Highway 70 And
Ranch Road 53.

LAT...LON 3263 10032 3197 9984 3175 10013 3170 10062
      3205 10083 3209 10082 3209 10066 3240 10066
TIME...MOT...LOC 0821Z 241DEG 42KT 3182 10059

Daniels
Local storm report, Apr 12, 3:46 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
346 AM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TSTM WND GST     HARRIET                 31.55N 100.32W
04/12/2020  E60 MPH          TOM GREEN          TX   PUBLIC

            ESTIMATED 50-60 MPH WINDS.

&&

SJH
Local storm report, Apr 12, 3:48 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
348 AM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     HAIL             SAN ANGELO              31.45N 100.45W
04/12/2020  E1.00 INCH       TOM GREEN          TX   PUBLIC

            ESTIMATED NICKEL TO QUARTER SIZE HAIL.

&&

SJH

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:08 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green52 min
Apr 11, 7:10 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton35 min
Apr 11, 7:33 PM CDTSpecial Weather StatementSJTRunnels42 min
Apr 11, 7:38 PM CDTSevere Thunderstorm WarningSJTShackelford37 min
Apr 11, 7:52 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green36 min
Apr 11, 8:26 PM CDTSpecial Weather StatementSJTConcho49 min
Apr 11, 9:04 PM CDTSpecial Weather StatementSJTSterling41 min
Apr 11, 10:37 PM CDTSpecial Weather StatementSJTCrockett38 min
Apr 11, 11:30 PM CDTSpecial Weather StatementSJTCrockett45 min
Apr 12, 12:18 AM CDTSpecial Weather StatementSJTCrockett42 min
Apr 12, 1:07 AM CDTSevere Thunderstorm WarningSJTCrockett, Schleicher53 min
Apr 12, 1:28 AM CDTSevere Thunderstorm WarningSJTCrockett62 min
Apr 12, 1:34 AM CDTSpecial Weather StatementSJTConcho41 min
Apr 12, 1:35 AM CDTTornado WarningSJTCrockett, Schleicher, Sutton25 min
Apr 12, 1:58 AM CDTSevere Thunderstorm WarningSJTSchleicher, Sutton, Tom Green62 min
Apr 12, 2:13 AM CDTTornado WarningSJTSchleicher13 min
Apr 12, 2:15 AM CDTSpecial Weather StatementSJTConcho45 min
Apr 12, 2:19 AM CDTSevere Thunderstorm WarningSJTCrockett56 min
Apr 12, 2:20 AM CDTSpecial Weather StatementSJTFisher40 min
Apr 12, 2:37 AM CDTAreal Flood AdvisorySJTTom Green2 hr
Apr 12, 2:40 AM CDTSpecial Weather StatementSJTCoke, Crockett, Irion, Sterling50 min
Apr 12, 3:01 AM CDTSevere Thunderstorm WarningSJTCoke, Crockett, Irion, Runnels, Schleicher, Sterling and 1 more59 min
Apr 12, 3:02 AM CDTSevere Thunderstorm WarningSJTConcho, Menard, Schleicher, Tom Green58 min
Apr 12, 3:22 AM CDTSpecial Weather StatementSJTCoke, Nolan38 min
Apr 12, 3:36 AM CDTSevere Thunderstorm WarningSJTConcho, McCulloch, Menard54 min
Apr 12, 4:02 AM CDTSpecial Weather StatementSJTColeman, Runnels43 min
Apr 12, 4:08 AM CDTTornado WarningSJTMcCulloch31 min
Apr 12, 4:13 AM CDTSevere Thunderstorm WarningSJTBrown, Coleman, McCulloch, San Saba48 min
Apr 12, 4:47 AM CDTSpecial Weather StatementSJTBrown, Coleman, McCulloch43 min

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.